MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C4060-B
Medical Device Problem Codes Stretched (1601); Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02024.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the portal vein and inferior vena cava (iva) shunt using ruby coils, a ruby coil detachment handle (handle), and a lantern delivery microcatheter (lantern).It should be noted that the patient's anatomy was tortuous and stenosed.During the procedure, the physician successfully implanted one ruby coil into the target location using the handle.While attempting to implant the next ruby coil, the handle failed to detach the coil.It was also reported that the ruby coil pusher assembly became stuck inside the handle.While attempting to remove the ruby coil, the physician realized that the coil was stretched inside the lantern.Therefore, the lantern and the ruby coil were removed together from the patient.The handle was no longer used in the procedure.The procedure was completed using the same lantern, five ruby coils, another handle, and sixteen non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil and handle confirmed that the ruby coils entire pull tube was stuck within the handle body.If the handle is repeatedly actuated, damage such as this may occur.The pull tube was unable to be removed from the nose cone; therefore, the handle could not be functionally tested.Further evaluation of the ruby coil revealed pusher assembly bends, and the embolization coil was detached from the pusher assembly and not returned for evaluation.The pusher assembly bends may be incidental to the reported complaint.The detached embolization coil was likely a result of the pull wire being retracted out of the pusher assembly.The root cause of the failure to detach during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.This report is associated with mfr report number: 3005168196-2021-02024.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12465106
Report Number3005168196-2021-02023
Device Sequence Number11707084
Product Code HCG
UDI-Device Identifier00814548019437
UDI-Public00814548019437
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C4060-B
Device Catalogue NumberRBY2C4060-B
Device Lot NumberF101393
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer09/17/2021
Initial Report FDA Received Date09/13/2021
Supplement Report FDA Received Date10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005